Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Death following bilateral complete Achilles tendon rupture in a patient on fluoroquinolone therapy: a case report

Andrew W Gottschalk* and John W Bachman

Journal of Medical Case Reports 2009, 3:1  doi:10.1186/1752-1947-3-1

PubMed Commons is an experimental system of commenting on PubMed abstracts, introduced in October 2013. Comments are displayed on the abstract page, but during the initial closed pilot, only registered users can read or post comments. Any researcher who is listed as an author of an article indexed by PubMed is entitled to participate in the pilot. If you would like to participate and need an invitation, please email info@biomedcentral.com, giving the PubMed ID of an article on which you are an author. For more information, see the PubMed Commons FAQ.

Previous reports of ruptures absent of the use of steroids

david fuller   (2009-02-13 10:52)  Fluoroquinolone Toxicity Research Foundation email

WHO Pharmaceuticals Newsletter No. 1, 2002 reported that Levofloxacin (Tavanic) had been associated with a number of adverse reactions, including 12 cases of tendinitis, which had been reported to the Belgian centre for pharmaco-vigilance since the drug's launch in August 2000. Of the 12 reports of levofloxacin-associated tendinitis, 6 cases involved tendon rupture. Of the six cases of tendon rupture associated with the use of levofloxacin, only in five of these cases the concomitant corticosteroid therapy may have been a contributing risk factor. Here we have a report of rupture in which the use of corticosteroids was NOT a factor.

Within a correspondence published in the Journal of Antimicrobial Chemotherapy ((2003) 51, 747-748)
Haddow et al report upon spontaneous Achilles tendon rupture in four patients treated with levofloxacin stating that:

“None of the four patients described had a history of tendinitis, or any systemic disease known to cause an enthesopathy (such as psoriasis, inflammatory bowel disease, ankylosing spondylitis or spondyloarthropathy). All were over 65, two had poor cardiac function, two had chronic lung disease and one was on corticosteroids. None had raised serum creatinine at the time of treatment. The patients described received levofloxacin 500 mg twice daily for between 1 and 10 days." Here again we have a report of a rupture in which the use of corticosteroids was not a factor.

In 2004 Kowatari et al [1] reported a case of spontaneous bilateral Achilles tendon rupture induced by levofloxacin in a 76-year-old man who was diagnosed with acute appendicitis and was commenced on oral levofloxacin 300 mg/day for 2 weeks. Both Achilles tendons ruptured completely at the mid-portion. There was no obvious underlying disease or pathophysiological factor causing fragility of his Achilles tendons. This would be our third reported case within two years in which the use of corticosteroids was not a factor in the rupture.

It would appear that the authors of this article would be mistaken to assume that theirs is the first report of such ruptures being associated with levaquin absent of any of the known risk factors such as the use of corticosteroids. The above reports took place between five and seven years before the authors published their paper.

Within these three publications alone we find three reported cases of spontaneous rupture of the
Achilles tendon, attributed to Levaquin (between 2002 and 2004) in which spontaneous tendon rupture had occurred in patients who had no previous exposure to corticosteroids. In one case in particular it was noted that “Both Achilles tendons ruptured completely at the mid-portion...” A more diligent search by the authors may have revealed additional cases of this nature.

Respectfully submitted for your review,

Mr. David T. Fuller

1. J Orthop Sci. 2004;9(2):186-90.
Levofloxacin-induced bilateral Achilles tendon rupture: a case report and review of the literature.
Kowatari K, Nakashima K, Ono A, Yoshihara M, Amano M, Toh S.
Department of Orthopaedic Surgery, Aomori Rosai Hospital, 1 Minamigaoka, Shirogane-machi, Hachinohe 031-8551, Japan.
PMID: 15045551 [PubMed - indexed for MEDLINE]

Competing interests

The author of this comment is the Director of the Fluoroquinolone Toxicity Research Foundation. There are no other competing interest to declare.

top

Post a comment